Alabama, 2009Tornadoes and Flash Flooding in Alabama, May 6, 2009
May 6, 2009 · NWS HUN · 30 events in 9 counties and zones
Strong thunderstorms erupted around Midnight on the 6th in northwest Alabama and tracked across portions of north Alabama. The storms produced one to three inches of rainfall in parts of Lawrence, Morgan, Cullman and Marshall Counties resulting in a few instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms erupted around Midnight on the 6th in northwest Alabama and tracked across portions of north Alabama. The storms produced one to three inches of rainfall in parts of Lawrence, Morgan, Cullman and Marshall Counties resulting in a few instances of flash flooding. Following this first round of thunderstorms, a vigorous quasi-linear convective system (QLCS) advanced eastward from northern Mississippi into northwest Alabama before sunrise. This system strengthened as it encountered increasing instability. Given high amounts of low level wind shear, a break in the line resulted as a strong comma head / mesocyclone developed. This storm evolved into its own miniature supercell spawning three tornadoes along its track from eastern Lawrence through Morgan, Limestone and Madison Counties. The tornado in Limestone and Madison County produced up to EF2 damage along its 10.9 mile track, narrowly missing an elementary school, high school, and two churches in Madison. Other reports of thunderstorm wind damage were received with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 6, 2:00 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 6, 2:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 AM CDT WED MAY 6 2009
.DISCUSSION...
ROUND ONE OF CONVECTION IS CURRENTLY CROSSING THE HUN CWFA...AND
FORTUNATELY MOST OF THE ACTIVITY HAS REMAINED BELOW SEVERE
THRESHOLDS. LOCAL ANALYSIS SUGGESTS THAT THE AREA IS RELATIVELY
STABLE AND DRY /KEY WORD BEING RELATIVELY/ COMPARED TO AREAS TO THE
W AND SW--DEWPTS ACROSS THE HUN CWFA ARE STILL IN THE 50S IN SOME
SPOTS ACROSS NE AL/SRN MID TN COMPARED TO UPR 60S/NEAR 70 OBSERVED
ACROSS THE LOWER MS VALLEY. MEANWHILE...ROUND TWO OF CONVECTION IS
FIRING ACROSS ARKANSAS AT THE INTERSECTION OF A SFC FRONT...40KT
LLJ...AND SHORTWAVE TROUGH AXIS.
THERE IS LITTLE DOUBT THAT IT WILL RAIN ACROSS THE AREA TODAY--
INSTEAD QUESTIONS SURROUND WHETHER ANY STORMS WILL BE SEVERE AND
JUST HOW MUCH IT MIGHT RAIN. 00Z MODELS /ASIDE FROM THE RUC/ HAVE
DONE A VERY POOR JOB WITH THE 3-6HR FCST...AND THE GFS IN PARTICULAR
HAS SOME INTERESTING GRID-SCALE CONVECTIVE FEEDBACK ISSUES...SO
CONFIDENCE IN FCST DETAILS IS NOT PARTICULARLY HIGH. HOWEVER...
MODELS ARE CONSISTENT IN SHOWING 500-1500 J/KG OF CAPE ACROSS THE
AREA THIS AFTN WITH FAIRLY STRONG SPEED SHEAR THOUGH NOT TREMENDOUS
DIRECTIONAL SHEAR. THEY ARE ALSO CONSISTENT IN POOLING IMPRESSIVE
MOISTURE AHEAD OF THE FRONT--GFS INDICATES ALMOST 2 IN PWATS ACROSS
THE AREA...MORE THAN 250 PCT OF NORMAL--IN ADDITION TO WIND PROFILES
THAT SUPPORT TRAINING ECHOES. IN LIGHT OF SIGNIFICANT RAINS SEEN
ALREADY THIS MONTH...IT WILL TAKE LITTLE EFFORT TO PRODUCE FLASH
FLOODING IN THIS ENVIRONMENT...SO WILL CONTINUE THE WATCH FOR TODAY.
SEVERE WX SEEMS TO BE A GOOD POSSIBILITY AS WELL IN LIGHT OF
INSTABILITY PARAMS...WITH MAINLY A DAMAGING WIND THREAT GIVEN THE
SHEAR PROFILES. HOWEVER WE HAVE SAID THAT BEFORE THIS SPRING...SO IT
IS WORTH SAYING THAT MESOSCALE BOUNDARIES...LOCALLY BACKED SFC
WINDS...OR BREAKS IN THE CLOUDS THAT ALLOW FOR ENHANCED HEATING
COULD CREATE A HIGHER TORNADO THREAT.
UPPER TROUGH AXIS SHOULD PUSH THROUGH THE AREA THIS EVENING...
ENDING THE SIGNIFICANT THREATS BUT PERHAPS DRYING THINGS OUT
ENTIRELY. PWATS WILL REMAIN UNSEASONABLY HIGH WITHIN A NWLY FLOW AND
MDLS TRY TO GENERATE SCTD QPF...BUT THERE IS LITTLE OF NOTE
SYNOPTICALLY TO ORGANIZE CONVECTION. BY FRIDAY...ANOTHER DEVELOPING
LOW OVER THE PLAINS WILL CONCENTRATE CONVECTION ACROSS THE OHIO AND
MID-MS VALLEYS AND PLACE THE AREA IN THE WARM SECTOR. SO FOR
THU/FRI...HAVE TRENDED DRIER THOUGH NOT QUITE AS DRY AS THE GFS MOS
YET. HAVE ALSO TRENDED WARMER...THOUGH FCST VALUES BELOW MAY BE TOO
LOW IF SKIES CLEAR OUT AND THERE IS A LOT OF SUNSHINE.
LONGER TERM...PREFERRED THE OLD ECMWF TO THE NEW GFS...BUT CHANGES
ARE MINOR. THE NEXT COLD FRONT WILL IMPACT THE AREA SATURDAY AND
SUNDAY...BRIEFLY PUSH THROUGH THE AREA...THEN ALMOST IMMEDIATELY
RETREAT NEWD AS A WARM FRONT. THUS CHANCE POPS ARE WARRANTED... WITH
HIGHEST VALUES WITH THE MAIN UPPER TROUGH AXIS SAT/SUN...AND THEN
SCTD ACTIVITY FOR THE EARLY PART OF THE WORK WEEK. HAD NO ARGUMENT
WITH THE GFSX MOS VALUES FOR TEMPS...WHICH ARE CLOSE TO THE
EXISTING FCST AND SEASONAL AVGS ANYWAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 77 64 83 66 85 / 100 40 20 20 30
SHOALS 76 63 84 66 84 / 100 40 20 20 30
CULLMAN 77 63 82 66 84 / 100 50 20 20 20
FAYETTEVILLE 74 62 82 65 82 / 100 40 20 20 30
ALBERTVILLE 78 64 82 65 84 / 100 50 20 20 20
FORT PAYNE 77 63 83 62 84 / 100 50 20 20 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
BCCHazardous weather outlook, May 6, 3:49 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
449 AM CDT WED MAY 6 2009
ALZ001>010-016-TNZ076-096-097-061830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
449 AM CDT WED MAY 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE TENNESSEE VALLEY
TODAY. GIVEN A SATURATED GROUND FROM RECENT RAINS...THERE IS AN
ELEVATED RISK FOR FLOODING AND FLASH FLOODING...EVEN FROM DOWNPOURS
OF A SHORT DURATION. THERE WILL BE A TENDENCY FOR THUNDERSTORMS TO
REPEATEDLY AFFECT THE SAME AREA...WHICH WILL INCREASE THE AMOUNTS OF
RAIN AND FLASH FLOOD THREATS. RAINFALL TOTALS SHOULD AVERAGE ONE TO
TWO INCHES...WITH SOME SPOTS RECEIVING OVER THREE INCHES.
STRONG TO SEVERE THUNDERSTORM ACTIVITY IS ALSO EXPECTED. THE PRIMARY
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...A
WET GROUND COULD ALLOW STRONG WINDS TO MORE EASILY PUSH OVER SOME
TREES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A CHANCE FOR MORE THUNDERSTORMS WILL CONTINUE THE REMAINDER OF THE
WORK WEEK...AND ESPECIALLY ON SATURDAY...AS A FRONTAL SYSTEM MOVES
SOUTHEAST ACROSS THE REGION. LOCALLY HEAVY RAINFALL MAY INCREASE A
FLOODING OR FLASH FLOOD POTENTIAL DURING THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE LIKELY TODAY.
BOYD
In the hours before
Special weather statement, May 6, 2:18 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 AM CDT WED MAY 6 2009
ALZ008>010-016-060900-
CULLMAN-DE KALB-JACKSON-MARSHALL-
318 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ALERT FOR CULLMAN...DEKALB...JACKSON AND
MARSHALL COUNTIES UNTIL 400 AM CDT...
AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DUTTON TO
GUNTERSVILLE TO HANCEVILLE...MOVING EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROSALIE...GUNTERSVILLE.
BEATY CROSSROADS...IDER.
SULPHER SPRINGS...POWELL.
RABBIT TOWN...HYATT.
HUSTLEVILLE...HIGH POINT.
ESTIMATED RAINFALL RATES OF 1/4 TO 3/4 INCH PER HOUR CAN BE EXPECTED
WITH LOCALLY HIGHER RATES POSSIBLE. THIS WILL LIKELY RESULT IN BRIEF
RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DJN
Special weather statement, May 6, 2:26 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
326 AM CDT WED MAY 6 2009
ALZ002-003-060915-
COLBERT-FRANKLIN-
326 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST COLBERT AND FRANKLIN
COUNTIES UNTIL 415 AM CDT...
AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHEELER TO
BRILLIANT...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
VINA...RED BAY.
HALLTOWN...ATWOOD.
POGO.
PLEASANT SITE...DUKETON.
MAUD...BELGREEN.
SRYGLEY CHURCH.
ADDITIONAL RAINFALL AMOUNTS OF 1/4 TO 1/2 INCH CAN BE EXPECTED...
WITH LOCAL AMOUNTS UP TO 1 INCH IN LESS THAN 1 HOUR. THIS WILL
LIKELY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA
ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DJN
Special weather statement, May 6, 2:54 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 AM CDT WED MAY 6 2009
ALZ002-003-060945-
COLBERT-FRANKLIN-
354 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST COLBERT AND FRANKLIN
COUNTIES UNTIL 445 AM CDT...
AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FAIRVIEW...OR 7 MILES SOUTHWEST OF RED
BAY...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RED BAY...VINA.
HALLTOWN...POGO.
PLEASANT SITE...MAUD.
DEMPSEY...MYNOT.
SRYGLEY CHURCH...BELGREEN.
RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DJN
Special weather statement, May 6, 3:04 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 AM CDT WED MAY 6 2009
ALZ001-002-060945-
COLBERT-LAUDERDALE-
404 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWEST COLBERT AND LAUDERDALE
COUNTIES UNTIL 445 AM CDT...
AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTON...PRIDE LANDING.
OAKLAND.
THREET.
UNDERWOOD-PETERSVILLE...CLOVERDALE.
SAINT FLORIAN.
ZIP CITY.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.
DJN
Special weather statement, May 6, 3:29 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 AM CDT WED MAY 6 2009
ALZ003-004-007-061015-
FRANKLIN-LAWRENCE-MORGAN-
429 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LAWRENCE AND MORGAN
COUNTIES UNTIL 515 AM CDT...
AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PHIL CAMPBELL TO 11
MILES SOUTH OF MT HOPE TO ADDISON...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEWBURG.
MT HOPE.
WREN...LANDERSVILLE.
MOULTON.
HATTON...NE SMITH.
RAINFALL AMOUNTS OF 1/4 TO 3/4 INCH PER HOUR ARE POSSIBLE...WITH
LOCALLY HIGHER AMOUNTS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.
DJN
Special weather statement, May 6, 3:57 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 AM CDT WED MAY 6 2009
ALZ008-010-016-061000-
CULLMAN-DE KALB-MARSHALL-
457 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ALERT FOR CULLMAN...DEKALB AND MARSHALL
COUNTIES UNTIL 5 AM CDT...
AT 4 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM MENTONE TO ARKADELPHIA...MOVING
EAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FORT PAYNE...ALBERTVILLE.
WILBURN...WALTER.
RAINSVILLE...HANCEVILLE.
RABBIT TOWN...CHIGGER HILL.
LAKEVIEW...HIGH POINT.
ESTIMATED RAINFALL RATES OF 1/4 TO 3/4 INCH PER HOUR CAN BE EXPECTED
WITH LOCALLY HIGHER RATES POSSIBLE. THIS WILL LIKELY RESULT IN BRIEF
RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Event by event
11 thunderstorm wind, 6 flash flood, 5 tornado, 4 funnel cloud, 3 flood, 1 hail. Local standard time, as filed.
Flash Flood, Cullman
- When
- May 6, 4:15 AM CST to 6:30 AM CST
- Where
- Cullman County, 0.67 mi WSW of Good Hope to 0.49 mi WSW of Good Hope
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.097, -86.881
Heavy rainfall from strong to severe thunderstorms caused several inches of water to cover CR 616 near the intersection of Highway 69 and interstate 65.
Thunderstorm Wind, Morgan
- When
- May 6, 4:31 AM CST to 4:36 AM CST
- Where
- Morgan County, 1.34 mi ESE of Oak Ridge to 2.14 mi SE of Oak Ridge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.475, -86.977
Thunderstorm winds downed trees on Bud Weaver Road and Ausley Bend Road near Hartselle.
Flash Flood, Marshall
- When
- May 6, 5:25 AM CST to 9:00 AM CST
- Where
- Marshall County, 3.24 mi SSE of Douglas to 1.65 mi SSE of Douglas
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.124, -86.317
Heavy rainfall from strong to severe thunderstorms caused several roads to be flooded in eastern portions of Marshall county. These roads included: Summerville Road and Forest Forest Grove Road. More serious flooding occurred on Old Jordan Road, Gene Brown Road, and Needmore Road. In these locations, roads were closed and a few bridges were washed out. One of these bridges was White Oak Creek bridge, which crosses a portion of Slab Creek.
Flash Flood, Marshall
- When
- May 6, 5:25 AM CST to 7:15 AM CST
- Where
- Marshall County, 0.83 mi NE of Mt Olive to 2.04 mi SW of Oleander
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.458, -86.558
Heavy rainfall from strong to severe storms caused water to cover the following roads south of Morgan City: Mount View Road, Mount Olive Church Road, Midway Road.
Flash Flood, Madison
- When
- May 6, 5:25 AM CST to 7:15 AM CST
- Where
- Madison County, 1.55 mi E of Farley to 1.74 mi E of Farley
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.601, -86.543
Flash flooding was reported at Bailey Cove Road at Old Brook Trail.
Thunderstorm Wind, Lawrence
- When
- May 6, 7:00 AM CST to 7:05 AM CST
- Where
- Lawrence County, 0.57 mi W of Courtland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.670, -87.310
Trees and powerlines were blown down in the Courtland community.
Flash Flood, Morgan
- When
- May 6, 7:04 AM CST to 8:00 AM CST
- Where
- Morgan County, 1.06 mi NNW of Flint City to 1.02 mi NNW of Flint City
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 34.535, -86.976
Heavy rainfall from strong to severe thunderstorms completely submerged Old Highway 31 at the Poole Valley intersection. This area was closed by the Public Works Department of Decatur around 704 AM CST.
Thunderstorm Wind, Lawrence
- When
- May 6, 7:06 AM CST to 7:13 AM CST
- Where
- Lawrence County, 2 mi ESE of Mt Moriah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 34.543, -87.186
Trees were blown down on CR 317.
Thunderstorm Wind, Lawrence
- When
- May 6, 7:07 AM CST to 7:13 AM CST
- Where
- Lawrence County, 1.96 mi E of Mt Moriah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 34.547, -87.186
Trees were blown down on CR 316.
Flood, Marshall
- When
- May 6, 7:15 AM CST to 10:00 AM CST
- Where
- Marshall County, 1.02 mi SW of Oleander to 1.99 mi NE of Mt Olive
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.410, -86.543
Heavy rainfall from strong to severe storms caused water to cover the following roads south of Morgan City: Mount View Road, Mount Olive Church Road, Midway Road.
Tornado, Lawrence
- When
- May 6, 7:25 AM CST to 7:27 AM CST
- Where
- Lawrence County, 4.03 mi S of Caddo to 3.19 mi SSE of Caddo
- Rating
- EF1
- Path length
- 1.47 mi
- Path width
- 75 yd
- Continued into
- Morgan, Al (HUN)
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.512, -87.130
The tornado touched down in the backyard of a mobile home along CR 327. At this location, a large oak tree fell onto the mobile home splitting it in two where a woman and her young daughter were taking shelter. Numerous trees were uprooted and snapped surrounding the home. The tornado path continued northeast along CR 328 producing significant damage to another mobile home. More than half of the structure was moved off its well secured foundation and the majority of the roof was blown off. A few outbuildings were completely destroyed and vehicles were moved from their original locations in the driveway. Numerous large trees were snapped and uprooted at this location. Peak wind speed was estimated at 105 mph.
Tornado, Morgan
- When
- May 6, 7:27 AM CST to 7:29 AM CST
- Where
- Morgan County, 4.29 mi NNW of Pumpkin Center to 3.91 mi SW of Griffin Addition
- Rating
- EF1
- Path length
- 1.69 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.528, -87.106
The tornado continued its track northeast into western portions of Morgan County. Numerous large trees were uprooted and snapped along it's path. Minor structural damage to homes occurred as trees were knocked down onto them. The tornado lifted about half of a mile north of the intersection of Raper Road and Pleasant Hill Road.
Thunderstorm Wind, Morgan
- When
- May 6, 7:34 AM CST to 8:39 AM CST
- Where
- Morgan County, 1.05 mi NNE of Oakworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 34.584, -86.973
A tree was blown down over the road at the intersection of 11th Street and Somerville Road.
Thunderstorm Wind, Morgan
- When
- May 6, 7:39 AM CST to 7:43 AM CST
- Where
- Morgan County, 0.59 mi NNW of Oakworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 34.578, -86.983
A tree was blown down over the roadway at the intersection of 14th Street and 4th Avenue in Decatur.
Tornado, Morgan
- When
- May 6, 7:42 AM CST to 7:43 AM CST
- Where
- Morgan County, 1.72 mi N of Oakworth to 1.6 mi NW of Fairview
- Rating
- EF0
- Path length
- 0.72 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.595, -86.979
A tornado briefly touched down near the intersection of 7th Avenue and 5th Street in Decatur with peak winds of 80 mph. Trees were uprooted and snapped along the brief damage path. Several homes and vehicles were also damaged by the downed trees. The tornado lifted near the intersection of 16th Avenue and Sherman Street.
Thunderstorm Wind, Morgan
- When
- May 6, 7:43 AM CST to 7:48 AM CST
- Where
- Morgan County, 1.37 mi NW of Oden Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Mesonet
- Coordinates
- 34.385, -86.785
Trees were blown down in and near the 600 block of Wilson Mountain Road in the Oden Ridge community.
Thunderstorm Wind, Morgan
- When
- May 6, 7:43 AM CST to 7:48 AM CST
- Where
- Morgan County, 0.97 mi NNW of Lacon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 34.343, -86.905
A tree was blown down across Highway 31 in the Union Hill community.
Thunderstorm Wind, Morgan
- When
- May 6, 7:48 AM CST to 7:53 AM CST
- Where
- Morgan County, Lacon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 34.330, -86.900
Thunderstorm winds knocked down a tree across Wilhite Road in Lacon.
Flash Flood, Lauderdale
- When
- May 6, 7:51 AM CST to 9:55 AM CST
- Where
- Lauderdale County, 2.49 mi ENE of Pritton to 2 mi NNW of Holloway
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.999, -87.583
Heavy rainfall from strong to severe thunderstorms closed several roads in eastern portions of Lauderdale county. Roads that were closed included: Turner Lindsey Road in Rogersville, CR 379/CR 130 in the Greenhill area, CR 156/CR 520/CR 534/CR 522 in the Anderson area, and CR 502 in the Lexington area.
Thunderstorm Wind, Morgan
- When
- May 6, 7:57 AM CST to 8:05 AM CST
- Where
- Morgan County, 1.72 mi W of Center Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 34.384, -86.660
A large tree was blown down across the road at the intersection of Highway 67 and Entrekin Road.
Tornado, Limestone
- When
- May 6, 7:59 AM CST to 8:03 AM CST
- Where
- Limestone County, 1.98 mi ENE of Greenbrier to 2.13 mi SSE of Burgreen Corner
- Rating
- EF2
- Path length
- 2.22 mi
- Path width
- 75 yd
- Continued into
- Madison, Al (HUN)
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.683, -86.819
A tornado touched down along Segers Road in eastern Limestone county, snapping and uprooting numerous large trees. A tree fell on a mobile home on Hardiman Road and split it in half. Peak wind speed was estimated at 115 mph with a path width of 75 yards.
Tornado, Madison
- When
- May 6, 8:03 AM CST to 8:17 AM CST
- Where
- Madison County, 0.96 mi W of Madison to 2.73 mi NW of Oakwood College
- Rating
- EF1
- Path length
- 8.68 mi
- Path width
- 75 yd
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 34.701, -86.787
The tornado continued northeast into Madison County. Significant tree damage occurred in several subdivisions along County Line Road, Mill Road, Browns Ferry, Wall Triana Highway, Hughes Road and Slaughter Road. Windows were blown out of several houses in the Huntington Chase subdivision along with significant roof damage. A large attached garage was completely flattened along Browns Ferry Road and roof damage was observed in the Bridgefield subdivision. Several residents of the Bridgefield subdivision noted that they received the tornado warning and took cover before the storm hit. The tornado tracked through the parking lot of West Madison Elementary School, knocking large pine trees down onto apartment buildings and a home adjacent to the school. The tornado then tracked through the Wellington subdivision producing tree and roof damage. Sporadic damage persisted as the tornado moved northeast across Hughes Road, atop Rainbow Mountain, and across Slaughter Road into northwest Huntsville and the Providence development. The tornado finally lifted near Research Park and Plummer Road.
Thunderstorm Wind, Cullman
- When
- May 6, 8:25 AM CST to 8:32 AM CST
- Where
- Cullman County, 2.17 mi SSW of Wilburn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.921, -87.045
Thunderstorm winds blew down a medium sized pine tree, slightly damaging a mobile home at the intersection of CR 18 and CR 25 south of the Wilburn area.
Funnel Cloud, Madison
- When
- May 6, 8:26 AM CST to 8:31 AM CST
- Where
- Madison County, 1.35 mi SE of Bell Factory
- Reported by
- Emergency Manager
- Coordinates
- 34.806, -86.463
A funnel cloud was reported at Bell Factory Road in the Maysville area.
Hail, Cullman
- When
- May 6, 8:27 AM CST to 8:32 AM CST
- Where
- Cullman County, 4.92 mi E of Bremen
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.986, -86.885
Nickel size hail was reported at Cold Springs High School.
Funnel Cloud, Cullman
- When
- May 6, 8:33 AM CST to 8:38 AM CST
- Where
- Cullman County, 1.93 mi SSW of Cullman
- Reported by
- Emergency Manager
- Coordinates
- 34.157, -86.848
A funnel cloud was reported over West Main Street in the Cullman community.
Flood, Marshall
- When
- May 6, 9:00 AM CST to 1:00 PM CST
- Where
- Marshall County, 3.24 mi SSE of Douglas to 1.65 mi SSE of Douglas
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.124, -86.317
Heavy rainfall from strong to severe thunderstorms caused several roads to be flooded in eastern portions of Marshall county. These roads included: Summerville Road and Forest Forest Grove Road. More serious flooding occurred on Old Jordan Road, Gene Brown Road, and Needmore Road. In these locations, roads were closed and a few bridges were washed out. One of these bridges was White Oak Creek bridge, which crosses a portion of Slab Creek.
Funnel Cloud, Jackson
- When
- May 6, 9:07 AM CST to 9:12 AM CST
- Where
- Jackson County, 0.89 mi NE of Larkinsville
- Reported by
- Public
- Coordinates
- 34.690, -86.120
A funnel cloud was reported in the Larkinsville community.
Funnel Cloud, Dekalb
- When
- May 6, 9:40 AM CST to 9:45 AM CST
- Where
- Dekalb County, 0.9 mi NW of Painter
- Reported by
- Public
- Coordinates
- 34.310, -86.080
A funnel cloud was reported in the Painter community.
Flood, Lauderdale
- When
- May 6, 9:55 AM CST to 1:55 PM CST
- Where
- Lauderdale County, 2.49 mi ENE of Pritton to 2 mi NNW of Holloway
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.999, -87.583
Heavy rainfall from strong to severe thunderstorms closed several roads in eastern portions of Lauderdale county. Roads that were closed included: Turner Lindsey Road in Rogersville, CR 379/CR 130 in the Greenhill area, CR 156/CR 520/CR 534/CR 522 in the Anderson area, and CR 502 in the Lexington area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Minnesota, May 6, 20091 death · 1 injured · 1 event
- Rip Current in Texas, May 6, 20091 death · 1 event
- Tornadoes and Flash Flood in Alabama, May 6, 2009$1.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Arkansas, May 6, 2009$565,000 · EF1 · 8 events
- Flood in Alaska, May 6 to 8, 2009$1.4 million · 1 event
- Flood in Alaska, May 6 to 7, 2009$715,000 · 1 event
- Tornadoes and Hail in Oregon, May 6, 2009$156,000 · EF1 · 5 events
- Flood in Alaska, May 6 to 8, 2009$500,000 · 1 event
- Flooding and Hail in Georgia, May 6, 2009$327,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Winds in Arkansas, May 6, 2009$312,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 6, 2009$165,000 · 61 kt wind · 12 events
- Tornado and Damaging Wind in Washington, May 6, 2009$30,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170974, 170981, 170153, 170966, 170967, 170139, 170968, 174379, 174377, 192563, 169933, 169939, 170138, 170137, 169935, 170140, 170143, 170136, 171687, 170141, 169930, 169932, 170973, 170971, 170144, 170972, 192574, 170969, 170970, 192575.